Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Equivariant Morse theory for starshaped Hamiltonian systems

Author: Claude Viterbo
Journal: Trans. Amer. Math. Soc. 311 (1989), 621-655
MSC: Primary 58F05; Secondary 58E05, 58F35
MathSciNet review: 978370
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Sigma $ be a starshaped hypersurface in $ {R^{2n}}$; the problem of finding closed characteristics of $ \Sigma $ can be classically reduced to a variational problem. This leads to studying an $ {S^1}$-equivariant functional on a Hilbert space. The equivariant Morse theory of this functional, together with the assumption that $ \Sigma $ only has finitely many geometrically distinct characteristics, leads to a remarkable formula relating the average indices of the characteristics. Using this formula one can prove, at least for $ n$ even, that genetically there are infinitely many characteristics (cf. [E1] for the convex case).

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05, 58E05, 58F35

Retrieve articles in all journals with MSC: 58F05, 58E05, 58F35

Additional Information

PII: S 0002-9947(1989)0978370-5
Keywords: Hamiltonian systems, closed characteristics, periodic orbits
Article copyright: © Copyright 1989 American Mathematical Society